Blizzard, Day
- When
- January 8, 12:30 PM CST to 6:00 PM CST
- Where
- Day forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 45.367, -97.607 (the zone’s center; the record gives no point)
A strong clipper system sliding southeast across the region brought very strong northwest winds in behind it along with scattered snow showers. Snowfall amounts were less than an inch with the snow showers.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong clipper system sliding southeast across the region brought very strong northwest winds in behind it along with scattered snow showers. Snowfall amounts were less than an inch with the snow showers. The very strong northwest winds of 30 to 45 mph with gusts up to 60 mph combined with the existing snow cover and snow showers to bring blizzard conditions to much of northeast South Dakota through the afternoon hours. Travel became difficult, if not, impossible with no travel advised in several counties. There were several cars stranded in Day county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 8, 11:26 AM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1126 AM CST THU JAN 8 2015
.UPDATE...
FOR NOW WILL STICK WITH CURRENT HEADLINES AS WORST VSBY SEEMS
CONFINED TO SNOW SHOWERS WHICH ARE SOMEWHAT TRANSIENT. UPDATES
ALREADY ISSUED.
18Z TAF UPDATE BELOW...
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY
MAIN ISSUE THIS MORNING WAS DETERMINING APPROPRIATE HEADLINES FOR
TODAY. EVERYTHING STILL IN LINE FOR STRONG WINDS DEVELOPING TODAY
BUT THE BIG QUESTION IS JUST HOW WIDESPREAD AND LOW WILL THE
VISIBILITIES BE TODAY. OPTED FOR A WINTER WX ADVISORY BUT FEEL IT
WILL BE BORDERLINE GROUND BLIZZARD FOR SOME LOCATIONS. UPGRADES
MAY BE NECESSARY LATER THIS MORNING. BSII INDEX WAS SHOWING ABOUT
1 TO 1.5...ALTHOUGH NOT SEEING ANY MUCAPE IN THE MIXED LAYER TO
HELP LOFT SNOW. BUT...WIND SPEEDS ALONE WILL BE ENOUGH TO
CREATE PROBLEMS...JUST DO NOT HAVE A GOOD FEEL IF IT WILL BE
SEVERE ENOUGH FOR WIDESPREAD ONE-QUARTER MILE OR LESS VSBY. FEEL
IT WOULD BE MORE OF A SLAM DUNK CASE TOO IF THERE WAS FALLING SNOW
AS WELL...BUT IT WILL BE MOSTLY FROM EVERYTHING THAT IS CURRENTLY
ON THE GROUND...SO AREAS THAT HAVE A DEEPER AND FLUFFIER SNOW
COVER WILL SEE THE WORST CONDITIONS...WHEREAS AREAS OVER THE FAR
NORTHEAST CWA WITH LESSER SNOW WILL PROBABLY SEE MINIMAL ISSUES
TODAY. BUT THIS NEEDS TO BE WATCHED AS WELL AS THE FAR NORTHEAST
MAY BE IMPACTED BY FALLING SNOW THIS MORNING BEFORE THE STRONGEST
WINDS MOVE IN. AMOUNTS WILL ONLY BE A FEW TENTHS AT BEST THOUGH.
JUST WENT WITH A BLANKETED APPROACH FOR A WINTER WX ADVISORY AS
ONE WOULD ALMOST HAVE TO ISSUE A BLIZZARD WARNING FOR THE ENTIRE
AREA WEST OF I-29 IF ONE WERE TO GO THAT ROUTE. FEEL CENTRAL SOUTH
DAKOTA MAY ACTUALLY HAVE THE WORST CONDITIONS TODAY AS WINDS ARE
TYPICALLY STRONGER OUT THERE...AND PIERRE IS REPORTING A 4 INCH
SNOW DEPTH...1 INCH OF THAT HAVING FALLEN IN JANUARY. MOBRIDGE IS
REPORTING 4 INCH SNOW DEPTH...BUT WITH A FRESH 2.6 THE OTHER DAY.
WIND CHILL ADVISORY WILL BE NEEDED TONIGHT AFTER THE BLOWING SNOW
HEADLINES BUT WILL LET DAY SHIFT SORT THAT OUT.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
MODELS CONTINUE TO INDICATE DRY WEATHER IN THE EXTENDED. ZONAL
FLOW ALOFT AT THE START OF THE PERIOD WILL TRANSLATE TO A BUILDING
RIDGE BY MID WEEK. TEMPERATURES WILL MODERATE UNDER THIS RIDGE TO
NEAR OR EVEN ABOVE AVERAGE BY TUESDAY OR WEDNESDAY.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
STRONG NORTHWEST WINDS AND LIGHT SNOW SHOWERS RESULTING IN BLOWING
SNOW FOR THE NEXT FEW HOURS...RESULTING IN IFR/MVFR VISBY. CIGS
ARE ALSO AROUND THE MVFR/VFR. IMPROVING CONDITIONS ARE EXPECTED BY
THE LATE AFTERNOON AS WINDS SLOWLY SUBSIDE.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING
FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BROWN-
CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
SPINK.
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BIG STONE-
TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...TMT
LONG TERM...WISE
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 457 AM CST THU JAN 8 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 457 AM CST THU JAN 8 2015 /357 AM MST THU JAN 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS FROM 25 TO 40 MPH WITH GUSTS AROUND 50 MPH WILL DEVELOP THROUGH THE DAY...CREATING WIDESPREAD BLOWING SNOW AND LOW VISIBILITY. THE WORST CONDITIONS WILL BE WHEREVER THERE IS A DEEPER SNOW COVER ON THE GROUND. BITTERLY COLD WIND CHILLS WILL MAKE A RETURN TONIGHT AS WELL...WITH READINGS FROM 25 BELOW TO 30 BELOW ZERO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BITTERLY COLD WIND CHILLS FROM 25 BELOW TO 30 BELOW ZERO WILL BE FELT FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 AM CST THU JAN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM NON-TSTM WND GST 10 S BULLHEAD 45.62N 101.08W
01/08/2015 M69 MPH CORSON SD MESONET
&&
EVENT NUMBER ABR1500042
TMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 AM CST THU JAN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND GST 10 W LONG LAKE 45.86N 99.41W
01/08/2015 M63 MPH MCPHERSON SD MESONET
&&
EVENT NUMBER ABR1500043
TMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1157 AM CST THU JAN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM NON-TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
01/08/2015 M58 MPH CORSON SD MESONET
&&
EVENT NUMBER ABR1500044
TMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 PM CST THU JAN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 1 WSW SUMMIT 45.30N 97.06W
01/08/2015 M58 MPH GRANT SD MESONET
&&
EVENT NUMBER ABR1500045
TMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1205 PM CST THU JAN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM NON-TSTM WND GST 1 E ABERDEEN 45.47N 98.46W
01/08/2015 M58 MPH BROWN SD ASOS
PEAK WIND FROM ABERDEEN NWS ASOS
&&
EVENT NUMBER ABR1500046
NWSThe national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557630, 557632, 557633, 557629, 557635, 557636, 557637, 557631.